Side effects

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Re: Side effects

Postby FLRA » Thu Jan 09, 2014 7:28 pm

Hello, my wife has been on Tefidera for 12 days. This is day 4 of the 240 mg dose and she was hit with major stomach pain ~2 hours after taking with other meds which includes one 81mg aspirin. She was dx in 2000 and has been on Betaseron, Copaxone, and Rebif. About an 8 month hiatus in therapy before starting Tecfidera. The posts on diet and regimen have been insightful. Since today is the first day of any symptoms we will be contacting her Nuerologist tomorrow. Headed to the store to get some Jimmy Dean breakfast sandwiches per Ladymac's recommendations.
FLRA
Newbie
 
Posts: 1
Joined: Thu Jan 09, 2014 6:59 pm

Advertisement

Re: Side effects

Postby stef282 » Sun Jan 26, 2014 11:30 am

Half way through second full month and I still suffer with constant nausea. The flushing is dramatically less if at all but I can't seem to eat enough in the morning for the first dose. I read eating protein such as eggs help when done in combination with the dose and I think it does a bit but I don't want to need to have so much food in my system all the time for this med. I suffer from this nausea during the night as well and Advil/ aspirin doesn't hep much. I am considering going back to a shot which also isn't amazing since I am already on others. This medicine is to have the least amount of side effects of the new pill options but I honestly wonder what the long term effects will be when it makes a person so sick this length of time. I may go on a hiatus from all drugs and see where that gets me (not to say others should but at some point do we know whether we are better off on than off with all of the side effects)?
stef282
Newbie
 
Posts: 1
Joined: Sun Jan 26, 2014 11:18 am

Re: Side effects

Postby Kacychristine » Tue Mar 04, 2014 6:42 pm

I just started taking Tecfidera about 1 month ago. This is my first MS medicine ever. I am needle-phobic so my Neuro thought we would try this. I eat a paleo diet, and exercise a ton, but I felt like I wanted to really boost the fight against MS.

So far, I have only experienced the flushing as a side effect. In all honesty, it lasts about 20 minutes approximately 3 hours after I take the pill. The thought of sticking myself with a needle makes my skin crawl, so if that's the worst thing to happen, I can deal.

In the AM, I eat a banana and some cashew or almond butter (about 3-4 spoonfuls of it) and it totally does the trick. No stomach issues whatsoever, and I am on the full dose. Only time will tell, but so far, I am really really pleased with the results.

And one note - eating a diet based on frozen, processed foods isn't something I would recommend as those food choices can be detrimental to our bodies (and stomachs) in general. I would recommend the nut butter (peanut would be my last choice) because it's high in fat and slows your bodies' absorption of the drug. Also, About a week before you start taking it, I would use a pro biotic to get your intestines in a good state. That will help a bunch.
Kacychristine
Newbie
 
Posts: 2
Joined: Fri Aug 02, 2013 8:31 pm

Re: Side effects

Postby hargravet1 » Wed Mar 05, 2014 4:32 pm

I am 25 days
into this pill. The stomachpain and nausea are unbearable, I actually threw up at work today. My body tends to reject everything i put in it like poison. This is hard because im also diabetic. I was previously on Avonex and the flue like symptoms never went away. Im at the point that i want to take nothing. I see my neuro next week. She will not be pleased with this decision. Is therr any holistic treatment out there? Help
hargravet1
Newbie
 
Posts: 1
Joined: Wed Mar 05, 2014 7:00 am
Location: Michigan

Re: Side effects

Postby lyndacarol » Wed Mar 05, 2014 5:12 pm

hargravet1 wrote:I am 25 days
into this pill. The stomachpain and nausea are unbearable, I actually threw up at work today. My body tends to reject everything i put in it like poison. This is hard because im also diabetic. I was previously on Avonex and the flue like symptoms never went away. Im at the point that i want to take nothing. I see my neuro next week. She will not be pleased with this decision. Is therr any holistic treatment out there? Help

Welcome to ThisIsMS, hargravet1.

I have not used Tecfidera; therefore, I cannot offer suggestions for that. I used Betaseron for three years, Avonex for over seven years, and Copaxone for six months, but I did not feel any one of these was effective and stopped all disease-modifying drugs several years ago.

Because I believe my MS symptoms are due to my chronic high insulin level since puberty, I am interested in your mention that you are diabetic. I assume you have type II diabetes. I am not diabetic, but I know that type II diabetes is marked by insulin resistance in the cells and high insulin levels. Has your GP (or endocrinologist) ordered a "fasting blood insulin test"? – This test is NOT the same as a glucose/blood sugar test.

There is no medication available to reduce the insulin level. Only diet is effective at lowering the insulin level. I urge you to read the Diet forum here at ThisIsMS. All the best to you.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
User avatar
lyndacarol
Family Elder
 
Posts: 2086
Joined: Thu Dec 22, 2005 4:00 pm

Re: Side effects

Postby Cynde » Thu Mar 06, 2014 7:31 am

I just took it for the first time this morning. About 20 minutes after I took it, my face started to burn. I rapidly developed extreme itching on my face, neck, and arms. My skin puffed up a bit and turned red. I looked like I had a severe sunburn. This lessoned after about 45 minutes, when I got the chills. :I'm not looking forward to taking it again.
User avatar
Cynde
Newbie
 
Posts: 9
Joined: Sun Apr 19, 2009 3:00 pm

Re: Side effects

Postby lobra » Tue Mar 11, 2014 7:39 am

hi,

my wife (RRMS since 2004) has started with 30 mg DMF-capsules (yes it does not come from the organized crime, but from a Swiss pharmacist at about 7 % of the price of Biogen...), first once a day, then twice. With that low dose we already saw a very good effect on her walking capacities: 300 m altitude diff. in less then an hour, and on her balance. Unfortunately the enteric side effect were ugly with a daily dose of 60 mg twice a day, so she has to start again with the lowest dose, and take probiotic capsules. It seems, that these side effects are completely different from one person to another. But anyway, she is very motivated to continue, and I am happy to have a much stronger partner for my walks.

lobra
User avatar
lobra
Getting to Know You...
 
Posts: 10
Joined: Fri Jul 31, 2009 3:00 pm

Previous

Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users